Medication and the summer months
Sep 04, 2015 06:09AM ● Published by Kevin
We all know that medications can have many side effects. Consider this common warning in current commercials: “... may cause serious and sometimes fatal side effects.”
While we all know that headaches, nausea and rashes can result from taking certain medications, few of us know that sensitivity to the sun and heat can also result in “serious and sometimes fatal side effects.” Let’s look at sun sensitivity first, then we will discuss what side effects the hot summer temperatures can cause in people taking certain medications.
Sun-sensitive medications cause rashes on the skin that can be very serious. Medication circulates throughout the body, even in the skin. When ultraviolet rays from the sun react with the medication, it gets broken down causing local inflammation. This is a rash that can damage the skin. Antibiotics, antihistamines, chemotherapy drugs, heart medication, diuretics, NSAIDS (Non-Steroidal Anti-Inflammatory Drugs), topical medications and psychiatric drugs — especially chlorpromazine and tricyclic antidepressants — are on the list of medications that can cause this phototoxic (light toxic) reaction. Your doctor and your pharmacist can advise you and should inform you if your medication is in this category.
Discussing your medications with your doctor and/or pharmacist should be a part of every doctor visit or medication change.
Heat-sensitive medications are even more dangerous. Your body regulates body temperature by altering blood flow to the skin to retain or release heat and by sweating, otherwise known as evaporative cooling. Some medications can interfere with this normal process and cause the body to overheat, resulting in heat stroke and organ failure, including the heart. Death can result when your body loses the ability to rid itself of unwanted heat. Early symptoms that your body is having trouble getting rid of excess heat include:
Heat stroke symptoms include the above warning signs plus:
An elevated body temperature
of at least 104.9 F
Red, hot, and dry skin without
Unconsciousness and coma
If you are on a psychiatric medication, it is best to assume that your medication is heat-sensitive because so many psychiatric medications are. Medications that are heat-sensitive include but aren’t limited to:
Psychiatric medications, including
tranquilizers and ADHD stimulants
Medications for muscle spasms
High blood pressure medications
Some over-the-counter medication
As always, an ounce of prevention is worth a pound of cure. Know if your medication places you at risk, stay hydrated, limit your heat exposure (especially be aware of how quickly the inside of a car can heat up), and avoid both alcohol and caffeine. If you feel that you have already developed a heat-related problem then do not hesitate to call 911 for help; get out of the heat (preferably go indoors with air conditioning, but at least get to shade); hydrate; and cool off (use wet towels, remove clothing, etc.).
Remember to always educate yourself about your medications. Discussing your medications with your doctor and/or pharmacist should be a part of every doctor visit or medication change. Practice prevention, especially throughout the summer months, and remember to seek immediate attention if you suspect a heat-related problem.
Written by Bradley T. Wajda, D.O.
During his 25 years of practicing in the Central Valley, Dr. Bradley T. Wajda (aka “Dr. Brad”) has amassed extensive experience in adult and child psychiatry, as well as comprehensive substance abuse treatment. Catch “Dr. Brad” at RadioPsyched.com. You can also read more from “Dr. Brad” at EsanoHealth.com.